Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 93, NWS Dodge City, KS

June 29, 1994Edwards County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 1994, 5:18 PM CDT for Edwards County, Kansas. It was in force for 42 min.

The area

The counties it named.

The facts

Issued
Jun 29, 1994, 5:18 PM CDT (22:18 UTC)
Expired
Jun 29, 1994, 6:00 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Edwards County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1994-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1994-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2875 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 292221 RRA
SVRDDC
KSC047-292300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT WED JUN 29 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...EDWARDS COUNTY
 
AT 515 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
KINSLEY...MOVING SOUTHEAST AT 20 MPH. THE STORM WILL MOVE INTO THE
FELLSBURG AND TROUSDALE AREAS AROUND 540 PM CDT.
 
LARGE HAIL IS LIKELY WITH THIS THUNDERSTORM.  PERSONS IN THE PATH OF
THIS STORM SHOULD SEEK SHELTER IN A STURDY BUILDING IMMEDIATELY.
 
CRAVEN/FRANCIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:53 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 29, 3:53 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT WED JUN 29 1994

THINGS EVOLVING A LITTLE FURTHER NORTHWEST THAN EARLIER THOUGHT...INITIAL
SUPERCELL DEVELOPMENT OCCURRING NEAR DRY LINE ALONG COLORADO BORDER.  AS
SHORT WAVE TROUGH EVIDENT IN SATELLITE DATA TURNS THE CORNER TONIGHT...
EXPECT MCS DEVELOPMENT OVER NORTHERN COUNTIES...SPREADING RAPIDLY SOUTHEAST
ALONG THICKNESS GRADIENT.  CURRENT SEVERE WORDING AND HEAVY RAINFALL POTENTIAL
JUSTIFIED WITH 350+ K 850 MB THETAE RIDGE FEEDING STORMS.  MODIFIED SOUNDING
AND RICKS INDEX STILL SUGGEST GOOD POTENTIAL FOR LOCAL AMOUNTS OF 3-5"...AND
FEEL BEST POTENTIAL IS IN SOUTHEASTERN COUNTIES JUST SOUTHEAST OF DDC.  APPEARS
TfHAT BOW ECHO DEVELOPMENT AND DAMAGING WINDS COULD BE MAIN THREAT OVERNIGHT.

.DDC...NONE.

CRAVEN

In the hours before

Special weather statement, Jun 29, 4:29 PM CDT, 49 minutes before
KSZ043-044-045-061-062-063-074-075-084-085-292230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT (327 PM MDT) WED JUN 29 1994

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR MUCH OF WEST
CENTRAL AND SOUTHWEST KANSAS...

AT 422 PM CDT...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS
WITH VERY HEAVY RAIN AND HAIL.  THE STORMS WERE GENERALLY MOVING
SOUTHEAST AT 25 MPH.

ONE STORM WILL BE MOVING INTO SOUTHERN GRANT AND NORTHWEST STEVENS
COUNTIES THROUGH 500 PM CDT...INCLUDING THE ULYSSES AREA.  OTHER STRONG
STORMS WILL MOVE INTO KEARNY...WESTERN FINNEY...SCOTT...LANE...MORTON...
AND NESS COUNTIES DURING THAT TIME.  PERSONS IN THE LAKIN...SCOTT
CITY...NESS CITY...ELKHART AND GARDEN CITY AREAS SHOULD BE PREPARED TO
SEEK SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

CRAVEN/FRANCIS
Special weather statement, Jun 29, 4:29 PM CDT, 49 minutes before
KSZ043-044-045-061-062-063-074-075-084-085-292230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT (327 PM MDT) WED JUN 29 1994

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR MUCH OF WEST
CENTRAL AND SOUTHWEST KANSAS...

AT 422 PM CDT...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS
WITH VERY HEAVY RAIN AND HAIL.  THE STORMS WERE GENERALLY MOVING
SOUTHEAST AT 25 MPH.

ONE STORM WILL BE MOVING INTO SOUTHERN GRANT AND NORTHWEST STEVENS
COUNTIES THROUGH 500 PM CDT...INCLUDING THE ULYSSES AREA.  OTHER STRONG
STORMS WILL MOVE INTO KEARNY...WESTERN FINNEY...SCOTT...LANE...MORTON...
AND NESS COUNTIES DURING THAT TIME.  PERSONS IN THE LAKIN...SCOTT
CITY...NESS CITY...ELKHART AND GARDEN CITY AREAS SHOULD BE PREPARED TO
SEEK SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

CRAVEN/FRANCIS
Special weather statement, Jun 29, 5:12 PM CDT, 6 minutes before
KSZ077>079-292330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KANSAS
512 PM CDT WED JUN 29 1994

...60 TO 70 MPH OUTFLOW WIND IS DUE IN TO DODGE CITY AND CIMARRON...

AT 512 PM CDT...DOPPLER RADAR SHOWED A BAND OF 60 TO 70 MPH NORTH WIND
MOVING ACROSS HODGEMAN COUNTY HEADED TOWARDS DODGE CITY AND CIMARRON.
THE WINDS HAD COME FROM SEVERE THUNDERSTORMS OVER NESS AND HODGEMAN
COUNTIES.  THE WIND SHOULD REACH DODGE CITY BY AROUND 540 PM AND
CIMARRON AND SPEARVILLE BY 550 PM.

IF YOU LIVE IN A TRAILER HOUSE YOU SHOULD SEEK SAFE SHELTER ELSEWHERE.

JOHNSON
Special weather statement, Jun 29, 5:16 PM CDT, 2 minutes before
KSZ077>079-292330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KANSAS
512 PM CDT WED JUN 29 1994

...60 TO 70 MPH OUTFLOW WIND IS DUE IN TO DODGE CITY AND CIMARRON...

AT 512 PM CDT...DOPPLER RADAR SHOWED A BAND OF 60 TO 70 MPH NORTH WIND
MOVING ACROSS HODGEMAN COUNTY HEADED TOWARDS DODGE CITY AND CIMARRON.
THE WINDS HAD COME FROM SEVERE THUNDERSTORMS OVER NESS AND HODGEMAN
COUNTIES.  THE WIND SHOULD REACH DODGE CITY BY AROUND 540 PM AND
CIMARRON AND SPEARVILLE BY 550 PM.

IF YOU LIVE IN A TRAILER HOUSE YOU SHOULD SEEK SAFE SHELTER ELSEWHERE.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:04 PM CDTSevere Thunderstorm WarningDDCStanton41 min
Jun 29, 4:35 PM CDTSevere Thunderstorm WarningDDCKearny25 min
Jun 29, 4:56 PM CDTSevere Thunderstorm WarningDDCNess49 min
Jun 29, 5:01 PM CDTSevere Thunderstorm WarningDDCHodgeman59 min
Jun 29, 5:04 PM CDTSevere Thunderstorm WarningDDCKearny41 min
Jun 29, 5:09 PM CDTSevere Thunderstorm WarningDDCStevens51 min
Jun 29, 5:25 PM CDTSevere Thunderstorm WarningDDCFord, Gray65 min
Jun 29, 5:25 PM CDTSevere Thunderstorm WarningDDCFinney65 min
Jun 29, 5:34 PM CDTSevere Thunderstorm WarningDDCKiowa56 min
Jun 29, 6:03 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens42 min
Jun 29, 6:07 PM CDTSevere Thunderstorm WarningDDCPratt38 min
Jun 29, 6:12 PM CDTSevere Thunderstorm WarningDDCEllis33 min
Jun 29, 6:26 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche49 min
Jun 29, 6:26 PM CDTSevere Thunderstorm WarningDDCKiowa39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.